MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 SILICONE CHANNEL DRAIN WITH 3/16 IN. TROCAR, 15 FR., ROUND, FULL FLUTED

C.R. BARD, INC. (COVINGTON) -1018233 SILICONE CHANNEL DRAIN WITH 3/16 IN. TROCAR, 15 FR., ROUND, FULL FLUTED
Catalog Number 072189
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device was not returned.
 
Event or Problem Description
It was reported that the channel drain was catching on the patient during removal; therefore, the patient experienced pain during the removal of the channel drain.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use states the following: "indications: bard® channel drains, round and flat silicone, are indicated for use with selected bard® evacuators for closed wound drainage following head and neck, orthopedic, abdominal, ent, ob/gyn, plastic, neurosurgery, thoracic and cardiovascular (channel drains only) procedures.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: avoid suturing through drains.Drains should lie flat and in line with the skin exit areas.Particular care should be taken to avoid any obstacles to the drain exit path.Drains should be checked for free motion during closure to minimize the possibility of breakage.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Surgical removal may be necessary if drain is difficult to remove or breaks.Complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.In the event an air-tight seal is not achieved, the reservoir will rapidly fill with air from the leak; subsequent drainage to the reservoir will occur only if allowed by gravity and wound exudate forcing the flow.Entry into the reservoir is allowed only by displacement of air in the reservoir by wound exudate flow.In this displacement process, air reflux from the reservoir to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage via the drain ceases.If the reservoir is not emptied when it is full, equilibrium between the drain and reservoir at wound pressure will ultimately occur and drainage from the wound site will cease.When the reservoir and drain are at the same pressure and the reservoir is full of fluid, the likelihood of back-contamination across the anti-reflux valve is increased.When used to drain the pleural cavity in the presence of an air leak, drains must be attached to an appropriate pleural cavity drainage system to prevent tension pneumothorax.Drain placement: the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.Tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.Positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.Drain tubing should be placed within the wound by approximating the areas of critical fluid collection.Care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.Taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.Deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.Care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician." (b)(4).The device was not returned.
 
Event or Problem Description

Brand Name
SILICONE CHANNEL DRAIN WITH 3/16 IN. TROCAR, 15 FR., ROUND, FULL FLUTED
Common Device Name
CHANNEL DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key6723336
Report Number1018233-2017-03784
Device Sequence Number11085536
Product Code GBX
UDI-Device Identifier00801741049712
UDI-Public(01)00801741049712
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number072189
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2017
Supplement Date Received by Manufacturer10/17/2017
Initial Report FDA Received Date07/18/2017
Supplement Report FDA Received Date10/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1